February / March #99 : Immune Up - by Ivan Oransky MD

POZ - Health, Life and HIV
Subscribe to:
POZ magazine
Newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:

Back to home » Archives » POZ Magazine issues




Table of Contents

Daring to Declare

Old Drugs, New Tricks

Jailbait

Matchmakers

www.safesexcity.com

Go, Girl!

Earthwatch

Tribute: Greg Smith

Service With a Smile

Karma Chameleon

That ’80s Show

Criminal Neglect

NEG & POS

ComicRelief

In Memoriam

The Great Depression

Briefs

Getting Down

Norvir up by 400%

Guidelines Re-revised

Genital Hospital

Immune Up

Do Single HIVers Die Faster?

More than 50 percent

Growing Up Positive

Gum Up

Quick Study: Vitamins & Minerals

Editor's Letter

Mailbox

Unhappy Meal



Most Popular Lessons

The HIV Life Cycle

Shingles

Herpes Simplex Virus

Syphilis & Neurosyphilis

Treatments for Opportunistic Infections (OIs)

What is AIDS & HIV?

Hepatitis & HIV


email print

February / March 2004

Immune Up

by Ivan Oransky MD

Your CD4s were way low, so you’ve started HIV meds, and everything is coming up roses (viral load’s down, CD4s are up). But you feel sicker than you did before meds, and it’s not side effects. Instead, your symptoms look an awful lot like those nasty opportunistic infections (OIs) common in the pre-HAART days: painful skin disorders of herpes and shingles, or eye problems of cytomegalovirus (CMV).

Deep breath: You don’t have an OI, you have IRIS (immune reconstitution inflammatory syndrome), most commonly seen when HIVers with very beaten-down immune systems start HAART—and it’s an encouraging wake-up call, though it might not feel like one. HIV put your immune system into hibernation. When your meds kicked in and suddenly suppressed the virus, your immune system woke up hungry as a bear and overreacted to an infection that was “sub-clinical”—present in your system (and in those of lots of other folks, positive or not), but not actively making you sick.

Baylor College of Medicine’s Richard Hamill, MD, says HIVers mostly develop IRIS if they’ve had a dramatic fall in viral load (and improved immune response) right after starting meds. The few IRIS studies that have been done back him up.

In addition to the OI symptoms, when IRIS blossoms you can be afflicted by things like hyperthyroidism (you’re anxious, sweat a lot, drop weight and have heart palpitations) and sarcoidosis (trouble breathing, among other symptoms). But hang tough: Once the bear’s up and running, he starts mauling HIV. In the short term, IRIS may land you in the hospital, but months later it will likely mean lower viral loads and higher CD4 counts. Hamill says that though IRIS is miserable while it lasts, “it’s a great sign.” And recognizing the syndrome for what it is can help your medical team know how to treat those all-too-real symptoms.




[Go to top]

Facebook Twitter Google+ MySpace YouTube Tumblr Flickr Instagram
Quick Links
Current Issue

HIV Testing
Safer Sex
Find a Date
Newly Diagnosed
HIV 101
Disclosing Your Status
Starting Treatment
Help Paying for Meds
Search for the Cure
POZ Stories
POZ Opinion
POZ Exclusives
Read the Blogs
Visit the Forums
Job Listings
Events Calendar
POZ on Twitter

Ask POZ Pharmacist

Talk to Us
Poll
Are you buying holiday gifts that raise HIV/AIDS awareness?
Yes
No

Survey
Smoke Signals

more surveys
Contact Us
We welcome your comments!
[ about Smart + Strong | about POZ | POZ advisory board | partner links | advertising policy | advertise/contact us | site map]
© 2014 Smart + Strong. All Rights Reserved. Terms of use and Your privacy.
Smart + Strong® is a registered trademark of CDM Publishing, LLC.